| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Anabolic Steroids

Q. I am about to embark on my dissertation where I will be investigating the motivation for the use of anabolic steroids. I have found one such study which uses the narcissism personality inventory with the hypothesis that anabolic steroid users would have higher scores for narcissism than non steroid users. Have you heard of any similar studies?

A. I may have found the same study you did, in my literature search. This was the study by Porcerelli and Sandler (Am J Psychiatry 1995 Nov;152(11):1672-4), which examined 16 weight lifters and body builders who reported that they had used anabolic steroids within the past year and a comparison group of 20 weight lifters who had not used steroids. The Narcissistic Personality Inventory and clinical ratings of empathy were used to assess narcissism. The authors found a relationship between anabolic steroid use and narcissistic personality traits.

In a similar vein, Drs. Harrison Pope, Roberto Olivardia, and Katharine Phillips have recently written a book entitled, "Adonis Complex: How to Identify, Treat and Prevent Body Obsession in Men and Boys". The authors argue that "Nowadays, it seems, increasing numbers of boys and men, including some of those lifting weights tonight at the Olympic Gym, have become fixated on achieving a perfect, Adonis-like body." One consequence of this fixation is the inappropriate use of anabolic steroids.

As Pope et al describe their subjects, these are young men who, while superficially strong and confident, often have extremely low self-esteem. In my view, these individuals are narcissistic in the sense that they are fixated on their own bodies, and yet-like others with narcissistic personality disorder--are inwardly quite insecure and fragile.

You may also want to see the study by A.M, Wroblewska (J Psychosom Res 1997 Mar;42(3):225-34), entitled, "Androgenic--anabolic steroids and body dysmorphia in young men." Good luck with your dissertation!

December 2001

Disclaimer Back to Ask the Expert